Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Des Moines, IA

June 26, 2002Adams County, Ringgold County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2002, 1:26 PM CDT for Adams County, Ringgold County, Union County, Iowa. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 1:26 PM CDT (18:26 UTC)
Expired
Jun 26, 2002, 2:30 PM CDT
In force
64 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adams County, IA, Ringgold County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:30 PM CDTThunderstorm Wind 56 EPrescott, IA
Jun 26, 1:40 PM CDTThunderstorm Wind 61 EKent, IA
Jun 26, 2:20 PM CDTThunderstorm Wind 52 EKellerton, IA
Jun 26, 2:25 PM CDTHail 0.88Lenox, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 261826
SVRDSM
IAC003-159-175-261930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
126 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  SOUTHERN UNION COUNTY IN SOUTH CENTRAL IOWA
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA

* UNTIL 230 PM CDT

* AT 123 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENT...OR ABOUT 63 MILES SOUTHWEST OF DES
  MOINES...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR KENT AROUND 130 PM...
  9 MILES SOUTH OF CRESTON AROUND 145 PM...
  8 MILES NORTH OF DIAGONAL AROUND 155 PM...
  NEAR SHANNON CITY AROUND 205 PM...
  NEAR ARISPE AROUND 215 PM AND
  4 MILES NORTH OF TINGLEY AROUND 220 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4109 9471 4091 9461 4078 9448 4064 9402
          4105 9402

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:13 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 2:13 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
213 AM CDT WED JUN 26 2002

MAIN FORECAST CONCERNS AGAIN THIS PACKAGE ARE TIMING OF FRONT
THROUGH CWA TODAY AND ASSOCIATED TSRA CHANCES/COVERAGE.

BOTH AVN/META ARE SIMILAR IN TIMING WITH FRONT THROUGH
18Z...BRINGING IT INTO CENTRAL IOWA.  META THEN SLOWER WITH MOVEMENT
THROUGH SOUTHERN IA THIS EVENING...ALTHOUGH IT DOES PUSH THE
AFTERNOON QPF MUCH FARTHER SOUTH THAN THE AVN.  META SEEMED TO HAVE
INITIALIZED A BIT BETTER ON THE PLACEMENT OF THE SHORTWAVE IN MN AND
THE POSITION OF THE COLD FRONT.

THUNDERSTORMS HAVE MOVED SOUTHWARD INTO FAR NORTHEAST
COUNTIES...WITH A LARGE AREA OF CONVECTION EXTENDING THROUGH
SOUTHEAST MN INTO WISCONSIN. WILL MONITOR FOR ADJUSTMENTS TO WORDING
TOWARDS ISSUANCE TIME. THE FOCUS SHIFTS FROM THE NORTHEAST COUNTIES
INTO THE CENTRAL AND SOUTHERN PARTS OF THE CWA THIS AFTERNOON AND
EVENING...AS THE FRONT SAGS SOUTH. WITH WEAK FRONT AND 925/850 WINDS
OF 20 KTS AT BEST...THUNDERSTORMS THAT DO DEVELOP SHOULD BE NEAR THE
FRONT AND HIGHEST INSTABILITY...AND NOT VERY EXTENSIVE IN AREAL
COVERAGE.  WILL GO WITH 30/40 POPS FOR MUCH OF CWA OTHER THAN
NORTHWEST COUNTIES...AS WELL AS 30 POPS IN THE SOUTH FOR TONIGHT.
HIGHEST SEVERE WEATHER POTENTIAL TODAY LOOKS TO BE IN THE FAR
SOUTH...WITH DAYTIME HEATING BOOSTING CAPES ABOVE 3000 J/KG AND
INTERACTING WITH THE BOUNDARY DURING THE AFTERNOON AND EVENING.

AS FOR TEMPS...ILL LEAN TOWARDS THE COOLER MAV TODAY...ESPECIALLY
IN THE NORTH...THEN A BLEND OF THE GUIDANCE THURSDAY AND FRIDAY.
FORECAST STILL LOOKS DRY AND WARM THURSDAY THROUGH WEDNESDAY...WITH
NO CHANGES PLANNED TO EXTENDED PORTION.

.DSM...NONE

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:04 PM CDTSevere Thunderstorm WarningDMXAdams41 min
Jun 26, 1:44 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 26, 2:11 PM CDTSevere Thunderstorm WarningDMXRinggold49 min
Jun 26, 2:28 PM CDTSevere Thunderstorm WarningDMXDecatur47 min
Jun 26, 2:34 PM CDTSevere Thunderstorm WarningDMXTaylor26 min
Jun 26, 4:02 PM CDTTornado WarningDMXTama28 min
Jun 26, 4:20 PM CDTSevere Thunderstorm WarningDMXJasper55 min
Jun 26, 4:35 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama55 min
Jun 26, 5:14 PM CDTSevere Thunderstorm WarningDMXJasper61 min
Jun 26, 5:43 PM CDTSevere Thunderstorm WarningDMXPolk47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.